911 calls reveal urgency of Sequoyah High School staff during drug incident
The Monroe County Sheriff says two SROs were knocked unconscious and were administered Narcan after coming into contact with carfentanil.
KNOXVILLE, Tenn. (WVLT) - 911 calls from Sequoyah High School the morning that three staff members were exposed to carfentanil, a synthetic opioid, were released.
The Monroe County Sheriff says two SROs were knocked unconscious and were administered Narcan after coming into contact with the drug that is much more potent than fentanyl.
“Sequoyah High School...both of my SROs have been exposed to fentanyl,” a school representative said on a 911 call. “You might want to start heading my way because I’m shipping them out.”
Once the dispatcher asked what type of symptoms the SROs were having, the staff member said, “I got one that’s very flushed, dizzy, shaky, doesn’t feel right, the other one is really dizzy.”
The staff on the phone asked dispatch to contact School Resource Officer Captain Rusty Vineyard and tell him to come check the students for fentanyl because the current SROs could not. This was moments before Narcan was administered to the staff members.
“I got a Narcan here and I’m doing it,” the staff member said before hanging up the phone.
Another 911 call was made concerning the school nurse being exposed to the drug.
“High blood pressure, sluggish pupils. She has been exposed to fentanyl,” another staff member said to dispatch. “We already had an exposure here today.”
MCSO officials initially told WVLT News that the staff members were exposed to fentanyl through a 17-year-old student’s vape pen. However, MCSO officials and the official incident report later confirmed that the drug the three were exposed to was carfentanil. The drug was not inside the pen’s cartridge but wrapped in paper packaging and tucked into the device itself.
WVLT News spoke with Assistant Professor at the University of Tennessee’s Veterinary School, Dr. Joe Smith, who said the drug is ten thousand times more potent than Morphine and the drug is mainly used to sedate large animals such as elephant and rhinos.
“Sometimes you can get these synthetic drugs from these chemical supply companies and when those comes those typically comes in the form of a powder which is very unsafe to use,” said Smith, “If you get it on your skin it can be enough to absorb it and have some pretty adverse affects.”
Smith said the most common form of carfentanil comes in the form of an injection and even a drop of it coming in contact with you can mean big problems.
WVLT News spoke to doctor of pharmacy and master of health Dr. David Belew about the situation, and he confirmed that it is possible for those exposed to drugs like carfentanil to experience symptoms like the officers and nurse saw.
The staff members exposed to the drug were briefly taken to the hospital and are resting at home, Vineyard told WVLT News Wednesday.
WVLT News also spoke with parents about the situation. One parent said they were unhappy with how school officials communicated during the incident. Since the incident, the Monroe County Health Council has stepped in and announced a series of drug prevention classes for teens, their parents and law enforcement.
A group of more than one hundred gathered for a prayer vigil centered around the high school in Monroe County Thursday night.
The student faced several assault charges and a possession charge, a report from the MCSO said.
The MCSO and Tennessee Bureau of Investigation continue to investigate the incident, officials said.
Copyright 2021 WVLT. All rights reserved.